The following article features coverage from the Oncology Nursing Society (ONS) 2019 Annual Congress. Click here to read more of Oncology Nurse Advisor‘s conference coverage.

ANAHEIM, CA — Early recognition and quick intervention of treatment-related adverse effects (AEs) in patients receiving mogamulizumab, an anti-CC chemokine receptor 4 (CCR4) antibody recently approved by the US Food and Drug Administration (FDA), ensured most patients can continue treatment, according to results from a single center presented at the Oncology Nursing Society (ONS) 44th Annual Congress.

Cutaneous T-cell lymphomas (CTCL) include a rare subgroup of extranodal T-cell lymphomas that frequently have a poor prognosis. With few treatment options available, patients with advanced stages of disease experience treatment resistance and rapid disease progression.

Mogamulizumab has shown superior progression-free survival rates in patients with relapsed/refractory CTCL. The researchers described the occurrence and clinical management of treatment-related AEs at the Moffitt Cancer Center in Tampa, Florida, the highest enrolling United States institution in the phase 3 Mogamulizumab anti-CCR4 Antibody Versus ComparatOR in CTCL (MAVORIC) trial (ClinicalTrials.gov Identifier: NCT01728805).

Related Articles

The trial included 18 patients with relapsed/refractory CTCL who received mogamulizumab. Data were reviewed retrospectively and included treatment-related AEs and subsequent clinical management of these events. The analysis considered AEs that were possibly, probably, or definitely attributed to the study drug. The Moffitt team reported the three most common treatment-related AEs among its patients, which were:

Infection 7 patients (38.9%); these patients were most commonly treated with antibiotic therapy and allowed to proceed with the trial. Five patients (27.8%) had to skip a dose of the drug due to infection; however, no patients were required to withdraw for this reason.

Infusion reaction 6 patients (33.3%); infusion reactions occurred during the first treatment. In 5 patients, the infusion rate was slowed to 2 hours and no subsequent reactions were noted. One patient experienced a severe infusion reaction and had to discontinue the trial.

Rash 3 patients (16.7%); 2 patients experienced mild drug-related rash and were treated with topical steroids, and one patient had biopsy-proven drug-related rash and was treated with a course of oral steroids.

Given that only one patient discontinued treatment due to a severe adverse reaction, the researchers concluded that education and early recognition by the nursing staff led to quick intervention of treatment-related AEs at their institution and symptomatic treatment and infusion rate adjustments mitigated most AEs in their review.

Reference

Turba E, Whiddon S, Salamanca C, Cisneros J. Management of treatment-related adverse events in patients treated with mogamulizumab: a single-center experience. Poster presentation at: ONS 44th Annual Congress; April 11-14, 2019; Anaheim, CA.